MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)

AOMORI OLYMPUS CO., LTD. SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Model Number BD-VC431Q-1240-30
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 07/11/2024
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device evaluation is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Event or Problem Description
It was reported the knife of the balloon dilator broke when electricity was applied.The issue occurred during a therapeutic endoscopic sphincterotomy procedure.The procedure was completed using a similar device.There were no reports of patient harm.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's (lm) final investigation.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the reported issue was confirmed.However, the definitive root cause could not be determined.Additionally, the results of confirmation of the device and the investigation results in the past, a likely mechanism causing the broken cutting wire might be the following.1.The device was not protruded enough from the endoscope until the rear end of the cutting wire was in the field of view.2.Due to the situation of ¿1¿ description, the cutting wire and the endoscope were being close to each other.3.The output was activated in state of ¿2¿ description.This might have led to an electrical discharge between the cutting wire and the distal end of the endoscope.4.An electrical discharge possibly occurred, and the cutting wire became hot instantly.That might have caused the cutting wire to break.This instruction for use (ifu) manual contains the following information.(drawing no.Rk1134 revision no.03): since the cutting wire is very thin, it may break off in the following cases: the distance between the papilla of vater and the cutting wire is very short, the output is too high or activated while the cutting wire touches metal parts of the endoscope, or the cutting wire is tightened too strongly.When the cutting wire breaks off, its proximal end will be retracted toward the endoscope if the slider is pulled.If the slider is pushed, the cutting wire will be pushed out toward the papilla or move sideways.If the cutting wire breaks off, stop the output immediately and pull the slider completely to retract the broken cutting wire into the tube.Then withdraw the instrument from the papilla.Otherwise, patient injury, such as perforations, bleeding, or lacerations within the biliary duct, and/or damage of the endoscope could result.Be sure that the rear end of the cutting wire is extended from the distal end of the endoscope.In case the cutting wire contacts the forceps elevator, insufficient output or unintended tissue injury may occur.Do not activate output when the distal end of the endoscope is too close to or in contact with the cutting wire.This could burn the tissue and could also damage the endoscope and/or instrument.Olympus will continue to monitor field performance for this device.

Brand Name
SINGLE USE BALLOON DILATOR V (WITH KNIFE)
Common Device Name
BALLOON DILATOR
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key19906922
Report Number9614641-2024-01571
Device Sequence Number8731678
Product Code KNS
UDI-Device Identifier04953170414121
UDI-Public04953170414121
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K193039
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,User Facility
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 08/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberBD-VC431Q-1240-30
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2024
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2024
Supplement Date Received by Manufacturer08/21/2024
Initial Report FDA Received Date08/05/2024
Supplement Report FDA Received Date08/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured07/27/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown